Site icon Planning For The Best Life

Nipple Vasospasm: Burning, Blanching, and What Helps

Advertisements

Key takeaways: Nipple vasospasm happens when blood vessels in the nipple tighten, causing color changes and burning or throbbing pain, often after feeds or in the cold. Fixing latch problems, keeping nipples warm, and avoiding triggers help. Some people need prescription treatment. It’s sometimes mistaken for thrush.

Nipple vasospasm can be very painful and is often misdiagnosed. Here’s how to recognize it.

What It Is

Vasospasm means blood vessels suddenly narrow, reducing blood flow. When it affects the nipple, it may be called Raynaud’s phenomenon of the nipple, especially if it happens to someone who also gets cold, color-changing fingers or toes.

Signs

Common Causes and Triggers

Why It’s Confused With Thrush

Burning nipple pain is often blamed on thrush. A 2004 study by Anderson and colleagues described mothers who had been treated for thrush without relief and actually had vasospasm. Color change is a key clue.

What Helps

Medical Treatment

For persistent or severe vasospasm, a doctor may prescribe nifedipine, a blood pressure medication that relaxes blood vessels. It’s considered compatible with breastfeeding. Some clinicians also suggest magnesium or vitamin B6, though evidence for these is limited. Discuss options with your doctor.

See your doctor or IBCLC if: you have ongoing nipple pain, color changes, or pain that hasn’t improved with latch changes.

The Bottom Line

Nipple vasospasm causes color changes and burning pain. Improve latch, keep nipples warm, and ask about treatment if it persists.

Want more support for your baby’s first year? My book, From First Breath to First Birthday, is available on Amazon.

Sources

  1. Anderson JE, Held N, Wright K. Raynaud’s phenomenon of the nipple: a treatable cause of painful breastfeeding. Pediatrics. 2004;113(4):e360-e364.
  2. Berens P, Eglash A, Malloy M, Steube AM; Academy of Breastfeeding Medicine. ABM Clinical Protocol #26: Persistent pain with breastfeeding. Breastfeed Med. 2016;11(2):46-53.
  3. National Library of Medicine. Nifedipine. Drugs and Lactation Database (LactMed). https://www.ncbi.nlm.nih.gov/books/NBK501922/

This article is for general education and is not a substitute for individualized medical advice. Always talk with your baby’s health care provider or your own provider about your specific situation. If you think your baby or you may have a medical emergency, call 911.

Exit mobile version